Missouri, 2021

Tornado and Flash Flood in Missouri, April 28, 2021

April 28, 2021 · NWS PAH · 3 events in 3 counties and zones

The remnants of a squall line moved east across southeast Missouri in the form of a loosely organized cluster of storms. These storms moved along a poorly defined warm front, characterized by weak instability and 40 to 50 kt of effective bulk wind shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The remnants of a squall line moved east across southeast Missouri in the form of a loosely organized cluster of storms. These storms moved along a poorly defined warm front, characterized by weak instability and 40 to 50 kt of effective bulk wind shear. There was sufficient low level wind shear for an isolated tornado. The Paducah, KY radar wind profile indicated 0-3 km storm-relative helicity was just over 150. As the storms progressed through this environment, they produced a couple damaging gusts and a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 28, 11:25 AM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Apr 28, 11:25 AM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1225 PM CDT Wed Apr 28 2021

.UPDATE...
Updated aviation discussion for the 18Z TAFs.

&&

.SHORT TERM...(Today through Thursday night)
Issued at 258 AM CDT Wed Apr 28 2021

The next 24-36 hours of the forecast will be rather unsettled as
waves of precipitation move northeast across the CWA. The radar
mosaic is already lit up with showers and storms to our southwest
and some of this activity is heading our way.

Looking at all of the available latest short term model guidance,
showers and scattered thunderstorms will be overspreading the area
from southwest to northeast this morning. It is difficult to discern
whether there will be a lull in the activity or not during the
afternoon but given the amount of moisture in place and an active
southwesterly flow pattern over us, scattered convection is likely
at any time really. However, by this afternoon, the main axis of
heavier rain and storms will likely be tied to a front to our west.
Models have been advertising this for several days now. Some of this
activity will likely move into northern and western parts of the
area later on in the afternoon/evening and this is handled well in
the grids right now with categorical PoPs, with lesser PoPs east and
southeast.

Tonight and into early Thursday, the front will slowly slide
eastward and result in widespread convection across the entire area.
There are still timing differences with the speed of the front so
PoPs will need to be adjusted with time. Most of the guidance
clears the rain out of the area late Thursday afternoon and evening.

Needless to say, we have highly anomalous moisture content over the
area with PWs off the chart and integrated water vapor transport
only increases over time over our area, so heavy rainfall will be a
high threat. The problem will be picking out the main corridors of
heaviest QPF which will be difficult at best. This type of setup
will likely yield multiple bands of heavy rain. The latest QPF from
WPC depicts this idea. Looking at things from a broader perspective,
the rain will likely have the highest residence time in the far
western and possibly northern portions of the the CWA. This has been
the trend now for multiple days in a row. However, as the front
slides east tonight into Thursday, the chances of the heavier
rainfall will shift eastward. This lines up well with WPCs excessive
rainfall outlook which has a good chunk of our area in the Slight
Risk with a small portion of southeast MO clipped in the Moderate
risk. The rates at which the rain could be coming down is
concerning, especially for the hilly terrain across SEMO.

Looking at the 24 QPF from the HREF ensemble probabilities along
with the NBM 24 hr QPF 95th percentile, 2 to 4 inches of rain
appears likely at this time. The highest totals (3 to 4 inches)
across southeast MO, southern IL and southwest IN, with 2-3 inches
more likely across west KY. Localized higher amounts will be likely
as is always the case with scenarios like this, due to the
convective nature along with expected training of cells. To add to
this, if pockets of instability can develop, we could have a few
strong storms, given the 30-40kts of 0-6km bulk shear which may help
to produce some organized storm structure. We continue to be
outlooked in a marginal risk for strong to possible severe storms.

No plans to extend the FFA at this point but will have day shift
analyze that need, especially given the fact that any potential
flooding in the areas not in the current flood watch, will likely
develop later in time.

.LONG TERM...(Friday through Tuesday)
Issued at 258 AM CDT Wed Apr 28 2021

The main forecast concern in the long term is with the return chance
for showers and some thunderstorms as we head into the first part of
next week. While the finer details will need to be worked out in the
coming days, confidence in the overall synoptic pattern is growing.

In the wake of the mid week system, dry conditions are forecast from
Friday into the weekend as high pressure takes control. In the upper
levels, a western ridge and eastern trough should yield northwest
flow across the forecast area initially. The upper flow is forecast
to flatten by late in the weekend, then turn more southwesterly
early next week as a western trough and eastern ridge develop.

Yesterday, the GFS was an outlier with respect to its phasing of
northern and southern stream energy later this week, its evolution
into early next week, and the overall impact on the chance for rain.
Over the past 24 hours, the GFS has trended towards the split stream
scenario in the ECMWF and CMC, and thus maintains an upper low over
northern Mexico and Texas through the weekend.

This energy is forecast to pivot northeast towards the area to yield
the return chance of rain by late Sunday, Sunday night, and Monday.
The model consensus brings additional shortwave energy into the West
Coast over the weekend and streams it into the Plains by Tuesday. As
a result, the potential for showers and thunderstorms will persist
through much of the first half of next week.

Temperatures will start off the long term below normal, but then
moderate to above normal over the weekend and into early next week.
Highs are forecast to warm from near 70 on Friday back to near 80
degrees by early next week. Lows should warm from the upper 40s
Friday night into the lower 60s early next week.

&&

.AVIATION...
Issued at 1225 PM CDT Wed Apr 28 2021

Areas of mvfr cigs continue to float around the region as of 17z,
with a more significant area of lower cigs and vsbys in
thunderstorms over south central Missouri. The main attention will
be on the thunderstorm potential this afternoon, which will increase
as daytime heating destabilizes the atmosphere. Amendments will be
issued as needed if ifr conditions or gusty winds become likely in
storms.

Widespread showers are expected tonight, along with isolated
thunder. The vsbys and cigs will be variable as pockets of heavy
rain transit the region. The tafs have mvfr conditions, which will
be an average. IFR cigs will become more likely Thursday morning as
the cold front moves into se Missouri and srn Illinois.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch from 1 PM CDT this afternoon through Thursday
     evening for ILZ075>078-080>094.

MO...Flash Flood Watch from 1 PM CDT this afternoon through Thursday
     evening for MOZ076-086-087-100-107>112-114.

IN...Flash Flood Watch from 1 PM CDT this afternoon through Thursday
     evening for INZ081-082-085>088.

KY...Flash Flood Watch from 1 PM CDT this afternoon through Thursday
     evening for KYZ003>005-007-010-014-015-018>020.

&&

AVIATION...MY
Hazardous weather outlook, Apr 28, 2:20 AM CST, 11 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
320 AM CDT Wed Apr 28 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-291000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
320 AM CDT Wed Apr 28 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Showers and thunderstorms are expected today into tonight. There
is the potential for multiple rounds of moderate to heavy
rainfall, especially along and north and west of the Ohio River,
where a flash flood watch remains in effect from this afternoon
through early Thursday evening.

A few of the storms could be strong today and tonight, with gusty
winds and small hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Showers and thunderstorms will continue to bring the potential for
moderate to heavy rainfall during the day on Thursday. A flash
flood watch remains in effect through early Thursday evening.

After a lull in thunderstorm activity on Friday into the weekend,
the chance for thunderstorms returns early next week. The
probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time, but spotters
are urged to report any flooding later today through Thursday.

In the hours before

Special weather statement, Apr 28, 9:57 AM CST, 3 hours 53 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
1057 AM CDT Wed Apr 28 2021

MOZ076-086-087-100-107>112-114-281900-
Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler-
Stoddard-Scott-Mississippi-New Madrid-
Including the cities of Perryville, Marble Hill, Cape Girardeau,
Jackson, Piedmont, Van Buren, Doniphan, Poplar Bluff, Bloomfield,
Sikeston, Charleston, and New Madrid
1057 AM CDT Wed Apr 28 2021

...Strong storms possible between Noon and 2 PM CDT over southeast
Missouri...

A line of strong storms developed earlier this morning and
continue to move across the southern border of Missouri, traveling
east between 40 and 50 mph.

These storms will be capable of producing damaging winds, flash
flooding, and even a tornado.

If you are planning travel or live in southeast Missouri early
this afternoon, be watchful for rapidly changing weather
conditions.

The storms have had a history of producing some wind damage, as
well as torrential rainfall between two and three inches in less
than an hour, causing flash flooding, especially in hilly terrain
or poorly drained areas.

If these storms continue to maintain their strength and speed, the
leading edge will move near a Van Buren to Gatewood line by Noon,a
Greenville to Poplar Bluff line by 1 pm, and finally to Cape
Girardeau and New Madrid Missouri by 2 pm.

Remain weather aware and make sure that you can get weather from
multiple sources. If a warning is issued, be sure to seek shelter
as soon as possible.

Smith
Special weather statement, Apr 28, 1:39 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Paducah KY
239 PM CDT Wed Apr 28 2021

MOZ086-100-109-110-114-282030-
Butler MO-Stoddard MO-Wayne MO-Bollinger MO-New Madrid MO-
239 PM CDT Wed Apr 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BOLLINGER...
SOUTHWESTERN NEW MADRID...SOUTHEASTERN WAYNE...STODDARD AND BUTLER
COUNTIES UNTIL 330 PM CDT...

At 239 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Puxico to Harviell to near Corning. Movement
was east at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Poplar Bluff, Dexter, Bernie, Bloomfield, Advance, Gideon, Puxico,
Neelyville, Essex, Qulin, Bell City, Fisk, Dudley, Harviell and
Rombauer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Missouri.

LAT...LON 3639 8997 3655 8995 3663 8996 3663 9015
      3660 9018 3655 9018 3654 9021 3650 9022
      3650 9058 3662 9058 3692 9026 3694 9022
      3710 9014 3712 8977 3709 8979 3694 8970
      3681 8984 3639 8987
TIME...MOT...LOC 1939Z 252DEG 34KT 3697 9016 3665 9049 3637 9051

SMITH

The radar

The Paducah radar (KPAH), 117 km away, was scanning. The volume nearest the first event began at 19:48 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Bollinger

When
April 28, 1:50 PM CST to 1:58 PM CST
Where
Bollinger County, 1.13 mi NNE of Hurricane to 1.32 mi NW of Mayfield
Rating
EF1
Path length
3.37 mi
Path width
225 yd
Reported by
NWS Storm Survey
Coordinates
37.436, -90.016

Damage was mainly to trees, with thousands of large trees snapped or uprooted. Near the beginning of the path, along Highway M, south of Patton, a tractor trailer was overturned. A smaller trailer and several farm items were blown around, such as a fuel tank and planks. Extensive tree damage began by the time the tornado reached County Road 346, with thousands of trees downed between County Road 346 and Missouri JJ Highway. A small shed was blown away just south of JJ Highway, where the tornado reached its maximum intensity and width. A mobile home lost some of its shingles and most of its underpinning as the tornado moved along and just north of JJ Highway. The tornado ended just northeast of the intersection of JJ Highway and County Road 366, where it downed several mainly small trees and removed some shingles from a garage.

Flash Flood, Butler

When
April 28, 2:10 PM CST to 3:30 PM CST
Where
Butler County, 0.69 mi N of Poplar Bluff to 1.74 mi SW of Poplar Bluff
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.760, -90.400

Flash flooding of low-lying streets was reported in Poplar Bluff. Rainfall of 1.2 inches was measured in 30 minutes.

Thunderstorm Wind, Stoddard

When
April 28, 2:30 PM CST
Where
Stoddard County, Dexter
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
36.800, -89.950

A tree fell and caused damage to three cars and a lawn mower.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyThe tornado archive for Missouri, 2021Warnings in Missouri, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947618, 949761, 947603.